MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-1.5-4-HX-ES
Medical Device Problem Codes Detachment of Device or Device Component (2907); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding an axium coil that detached prematurely during a procedure.The patient was undergoing a coil embolization procedure to treat a ruptured fusiform aneurysm of the left posterior communicating artery.The aneurysm max diameter was 3mm and the neck diameter was 2mm.Blood flow and vessel tortuosity were normal.  it was reported that support catheter was in place to support the surgical system through the cavernous sinus segment.The echelon m icrocatheter was then guided to the aneurysm with the guidewire.An axium coil was successfully implanted to form the initial hoop.The axium apx-1.5-4-hx-es coil was then selected for filling.Significant resistance was felt during delivery of the coil and the p roximal end of echelon catheter was pushed into the middle cerebral artery and the tip fell out of the aneurysm cavity.The coil was then withdrawn from the patient's body and was found to be disconnected from the pushwire.It was noted that the pushwire was not b ent or broken.The physician had attempted to reposition the coil once but did not make any attempt to detach the coil. the devices were prepared and the catheter flushed continuously as indicated in the instructions for use (ifu). the coil was replaced to continue the procedure.There was no harm or injury to the patient.
 
Event or Problem Description
***mdr decision corrected to not reportable.No additional supplement reports are required unless additional information indicates a reportable event.***.
 
Additional Manufacturer Narrative
H3.Product analysis findings: the echelon-10 micro catheter has a labeled id (inner diameter) of 0.017" with two separate marker bands.Per axium implant coil instructions for use (ifu): ¿axium prime detachable coils should be delivered through a microcatheter with a minimum inside diameter of 0.0165¿-0.0170".Therefore, the echelon-10 micro catheter was found to be compatible for use with the axium prime coil.No damages or irregularities were found with the introducer sheath.The actuator interface was securely attached to the coupler tube.No evidence of mechanical detachment using an instant detacher was found at this location.The break indicator was found intact.This is indicative that a manual detachment was not performed.No bends or kinks were found with the axium coil pushwire.The coin was found still against the lumen stop.The shield coil was found intact with the implant coil still attached.The implant coil was found damaged with the polypropylene filament intact.The implant coil was found to be inverted.The implant coil was found to be located in the ¿wave-lock¿ portion of the introducer sheath.The axium prime coil was unable to be pushed out further from the introducer sheath for further evaluation as it was found to be stuck.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ could not be confirmed as the axium prime coil could not be used for resistance testing with an in-house micro catheter due to its damaged condition.It is possible that the customer inadvertently inverted the implant coil after inspection or hydration, following the event, or during shipping back to medtronic for evaluation.Possible contributing factors to ¿coil resistance/stuck in catheter¿ include the use of an incompatible device for delivery, severely tortuous patient anatomy, failure to hydrate the axium implant coil prior to use, and lack of continuous flush during delivery.Based on the analysis performed, the customers report of ¿premature detachment¿ was unable to be confirmed as the pushwire was returned with the implant coil still attached.Possible causes for premature detachment are patient vessel tortuosity, coil not retracted in a one-to-one motion with the implant pusher during repositioning, or user advances the coil against resistance.There was no malfunction of the device or non-conformance to specification identified that led to a premature detachment.There is no indication that the event is related to a potential manufacturing issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL HLX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11805502
Report Number2029214-2021-00556
Device Sequence Number14383081
Product Code KRD
UDI-Device Identifier00847536020962
UDI-Public00847536020962
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/25/2023
Device Model NumberAPB-1.5-4-HX-ES
Device Catalogue NumberAPB-1.5-4-HX-ES
Device Lot NumberB046393
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/28/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/09/2021
Supplement Date Received by Manufacturer07/31/2021
Initial Report FDA Received Date05/11/2021
Supplement Report FDA Received Date08/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age44 YR